Nebraska, 2014Damaging Wind in Nebraska, May 23, 2014
May 23, 2014 · NWS LBF · 1 event in 1 county or zone
An isolated storm produced a wet downburst in Perkins County around 11 PM CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm produced a wet downburst in Perkins County around 11 PM CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 4:45 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, May 23, 4:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT FRI MAY 23 2014
.SYNOPSIS...
ISSUED AT 345 PM CDT FRI MAY 23 2014
H5 ANALYSIS THIS MORNING CONTINUES TO INDICATE A
STAGNANT PATTERN ACROSS THE LOWER 48. CLOSED LOW PRESSURE WAS NOTED
NEAR YUMA AZ...WITH A NICE NEGATIVELY TILTED RIDGE DOWNSTREAM ACROSS
THE ROCKIES AND CENTRAL CONUS. HIGH PRESSURE WAS ANCHORED OVER THE
GULF OF MEXICO WITH ANOTHER CLOSED LOW AND TROUGH ACROSS THE
CANADIAN MARITIMES AND EASTERN CANADA. ACROSS THE CENTRAL AND
SOUTHERN PLAINS THIS MORNING...A COUPLE OF VORT MAXES WERE
NOTED...THE FIRST WAS OVER NWRN KS...WITH A SECOND OVER FAR WESTERN
TEXAS. THE 12Z KLBF RAOB SOUNDING THIS MORNING HAS PLENTY OF DEEP
LAYER MOISTURE WITH PWATS OF 1.14 INCHES WHICH IS AROUND 150 PERCENT
OF NORMAL. LITTLE OR NO CAP IS NOTED WITH A CONVECTIVE TEMP OF 63
DEGREES AND IS VERY WEAKLY SHEARED. STEERING WINDS REMAIN VERY
WEEK...SO THERE IS THE THREAT FOR DECENT RAIN TODAY AND THIS
EVENING. AT THE SURFACE...A BROAD AREA OF SHOWERS WITH EMBEDDED
THUNDERSTORMS ENCOMPASSED MOST OF SOUTHWESTERN NEBRASKA AS OF 2 PM
CDT. AS OF 2 PM CDT...THE LEADING EDGE OF THIS HAS REACHED HIGHWAY
92 FROM ARTHUR TO ARNOLD. SOME NICE RAINFALL WAS OCCURRING WITH THIS
AREA OF PCPN WITH RAINFALL RATES OF A QUARTER TO HALF AN INCH PER
HOUR. ADDITIONAL ACTIVITY WAS DEVELOPING OVER THE NORTHERN PANHANDLE
ALONG AN AXIS EXTENDING FROM SWRN SD INTO THE WESTERN SANDHILLS.
UNDER MOSTLY CLOUDY SKIES...TEMPS AS OF 2 PM CDT RANGED FROM 60 AT
NORTH PLATTE TO 79 AT O'NEILL.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 345 PM CDT FRI MAY 23 2014
COMPLEX FORECAST TONIGHT WITH SHOWERS AND FOG TO BE THE MAIN FOCUS.
UPPER LEVEL LOW WILL CONTINUE TO SLOWLY DRIFT SOUTHEAST ACROSS THE
DESERT SOUTHWEST. GOOD GULF MOISTURE TRANSPORTING NORTHWARD /AHEAD
OF THE LOW/ INTO THE REGION...NOTED ON MORNING KLBF SOUNDING WITH
PWATS AT 1.14 INCHES OR NEARING 175 PERCENT OF NORMAL. EXPECT
SHOWERS WITH EMBEDDED THUNDERSTORMS TO CONTINUE TO DRIFT NORTHWARD
ACROSS THE AREA...REDEVELOPING FURTHER SOUTH. WHILE DECENT SHIELD
THIS AFTERNOON...EXPECT COVERAGE TO BECOME MORE SCATTERED OVERNIGHT.
WITHIN THE BREAKS...TEMPS COOL INTO THE UPPER 50S...WITH 100 RH
EXPECTED. HAD SOME FOG THIS MORNING...AND SHOULD SEE IT
REDEVELOP...WHEN IT IS NOT RAINING. THIS FOG IS EXPECTED TO IMPACT
MORE OF THE EASTERN FORECAST AREA.
TOMORROW THE LOW CONTINUES ITS SLOW EASTWARD PROGRESSION ACROSS THE
FAR SW CONUS...HOWEVER THE SLOW MOVEMENT WILL RESULT IN A SIMILAR
ENVIRONMENT OVER THE HIGH PLAINS. THUS EXPECT A CHANCE FOR SHOWERS
AND EMBEDDED THUNDER TOMORROW WITH LOCALLY HEAVY RAIN AGAIN
TOMORROW. COVERAGE UNCERTAIN AS RICH MOISTURE ENVIRONMENT WITH
CONTINUE HOWEVER THE MODELS ARE STRUGGLING TO AGREE ON THE LOCATION
OF THE PRECIP SHIELD. WOULD NOT BE SURPRISED TO SEE ANOTHER SWATH OF
PRECIP LIFTING ACROSS A PORTION OF THE CWA TOMORROW.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 PM CDT FRI MAY 23 2014
SATURDAY NIGHT THROUGH TUESDAY...THE MAIN FORECAST
CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES IN ASSOCIATION WITH
A SLOW MOVING...UPPER LEVEL LOW ACROSS THE SWRN CONUS. BY SATURDAY
NIGHT...UPPER LEVEL LOW PRESSURE WILL BE LOCATED OVER THE FOUR
CORNERS. THIS FEATURE IS EXPECTED TO MEANDER ACROSS THE FOUR CORNERS
THROUGH SUNDAY. AT THE SAME TIME...A NORTHERN STREAM DISTURBANCE
WILL SLIDE ACROSS THE NORTHERN CONUS LEADING TO INCREASED CHANCES
FOR THUNDERSTORMS ACROSS THE DAKOTAS AND NRN NEBRASKA SATURDAY
NIGHT. AT THIS TIME THE BEST CHANCES FOR PCPN SAT NIGHT APPEARS TO BE
IN THE NORTH IN ASSOCIATION WITH THE NRN STREAM TROUGH...AND IN THE
EAST WHERE CAPES RANGE FROM 1500 TO 2000 J/KG SAT EVENING. FURTHER
WEST...WEAK FORCING EXISTS ACROSS SWRN NEBRASKA...HOWEVER...A WEAKLY
CAPPED ENVIRONMENT SATURDAY AFTERNOON...AND SURFACE HEATING...WILL
LEAD TO SOME LINGERING SHRAS AND TSRAS IN THE SOUTHWEST SAT EVENING.
BY SUNDAY INTO SUNDAY NIGHT...THE UPPER LEVEL LOW WILL BEGIN TO
DRIFT EAST OF THE FOUR CORNERS INTO NEW MEXICO. LIKE SATURDAY
NIGHT...PCPN CHANCES SUNDAY...ARE EXPECTED TO BE HIGHEST ACROSS THE
NRN TIER OF NEBRASKA...INVOF OF A WEAK SURFACE TROUGH...AND ACROSS
EASTERN PORTIONS OF THE FORECAST AREA...WHERE CAPES ONCE AGAIN WILL
REACH 1000 TO 2000J/KG WITH LITTLE OR NO CAP. ON MONDAY INTO
TUESDAY...THE UPPER LEVEL LOW WILL MIGRATE EAST INTO THE SOUTHERN
PLAINS. PRECIPITATION CHANCES WILL CONTINUE INTO MONDAY NIGHT AS
WEAK FORCING CONTINUES. PRECIPITATION CHANCES WILL BE HIGHEST IN THE
LATE AFTERNOON AND EVENING HOURS SINCE CAPPING REMAINS WEAK. THE
UPPER LEVEL LOW WILL FILL OVER THE OZARKS BY MIDWEEK. AT THE SAME
TIME...RIDGING WILL BUILD INTO THE CENTRAL CONUS AS A BROAD TROUGH
OF LOW PRESSURE DEEPENS ACROSS THE WESTERN CONUS. AFTER A DRY FCST
TUESDAY NIGHT THROUGH WEDS NIGHT...PCPN CHANCES WILL CREEP BACK INTO
THE FORECAST THURSDAY AS SWLY FLOW ALOFT DEVELOPS ACROSS THE CENTRAL
AND HIGH PLAINS. TEMPERATURES NEXT WEEK WILL RISE BACK INTO THE
80S...WHICH WILL RUN 5 TO 10 DEGREES ABOVE CLIMO.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 633 PM CDT FRI MAY 23 2014
LOWER CEILINGS WILL COVER THE SOUTHWEST THIS EVENING AND SPREAD
NORTH OVERNIGHT WITH MARGINAL TO VISUAL FLIGHT RULES THROUGH 06Z
THEN CEILINGS LOWERING AT THE KLBF TERMINAL TO INSTRUMENT FLIGHT
RULES OR LOWER INSTRUMENT FLIGHT RULES BY 10Z. AN ABUNDANCE OF
BOUNDARY MOISTURE WITH SOUTHEAST WINDS WILL BRING ABOUT FOG
DEVELOPMENT AGAIN TONIGHT...WITH CLOUD CEILINGS AND VISIBILITY
LIFTING TO MARGINAL OR VISUAL FLIGHT RULES BEYOND 15Z SATURDAY.
SHOWER COVERAGE HAS DECREASED ALTHOUGH SPOTTY SHOWERS AND
THUNDERSTORMS MAY BE SEEN OVER THE COURSE OF THE NEXT FEW HOURS
THEN AGAIN SATURDAY.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...CLB
SHORT TERM...MASEK
LONG TERM...CLB
AVIATION...KECK
Hazardous weather outlook, May 23, 1:59 PM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT FRI MAY 23 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
359 PM CDT FRI MAY 23 2014 /259 PM MDT FRI MAY 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SLOW MOVING SHOWERS WITH OCCASIONAL EMBEDDED LIGHTNING STRIKES
EXPECTED TONIGHT. DUE TO THE SLOW MOVEMENT OF
THUNDERSTORMS...LOCALLY HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE THROUGH THE HOLIDAY
WEEKEND AS A STATIONARY FRONT REMAINS LOCATED ACROSS THE CENTRAL
PLAINS. SMALL HAIL AND STRONG WINDS CANNOT BE RULED OUT WITH THE
STRONGEST STORMS...HOWEVER LOCALLY HEAVY RAIN WILL BE THE MAIN
THREAT THROUGH THE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
MASEK
In the hours before
Local storm report, May 23, 5:18 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.17 INCH LINCOLN NE NWS EMPLOYEE
0715 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.67 INCH LINCOLN NE NWS EMPLOYEE
&&
JGOMEZLocal storm report, May 23, 5:34 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
734 PM CDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.40 INCH LINCOLN NE NWS EMPLOYEE
1 INCH OF RAIN FELL WITHIN 20 TO 25 MINUTES ALONG THE
EAST SIDE OF NORTH PLATTE.
0202 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 E1.24 INCH LINCOLN NE STORM CHASER
ESTIMATED 1.00 TO 1.24 INCHES OF RAIN FELL WITHIN AN HOUR
ON THE EAST SIDE OF NORTH PLATTE.
0217 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.30 INCH LINCOLN NE PUBLIC
0250 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.50 INCH LINCOLN NE PUBLIC
EAST SIDE OF NORTH PLATTE HAD 1.50 INCHES OF RAIN.
0325 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.10 INCH LINCOLN NE PUBLIC
0530 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.17 INCH LINCOLN NE NWS EMPLOYEE
0715 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.67 INCH LINCOLN NE NWS EMPLOYEE
&&
JGOMEZLocal storm report, May 23, 6:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 3 ENE NORTH PLATTE 41.15N 100.72W
05/23/2014 M1.19 INCH LINCOLN NE OFFICIAL NWS OBS
&&
JGOMEZLocal storm report, May 23, 7:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M2.10 INCH LINCOLN NE PUBLIC
&&
JGOMEZLocal storm report, May 23, 7:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
934 PM CDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
05/23/2014 M1.72 INCH LINCOLN NE NWS EMPLOYEE
REPORT CAME FROM THE EAST SIDE OF NORTH PLATTE.
&&
SJACOBSThunderstorm Wind, Perkins
- When
- May 23, 9:00 PM MST
- Where
- Perkins County, 0.52 mi W of Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.850, -101.540
A wet downburst caused damage to one business, destroyed a small greenhouse and rolled over a semi truck trailer. Two pickup trucks also sustained damage. The business had two tall garage doors destroyed with two windows broken and one side door damaged as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
- Flash Flooding and Hail in New Jersey, May 23, 20141 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516172.